Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Add Crixivan to Viracept, AZT, TC3 current treatment?
May 11, 2001

My current treatment is Viracept, Epivir, Retrovir. Test results: June 2000 low of 6 CD4 count, viral load 99000, first started treatment in June 2000. Test results since treatment: viral load undectable, slowly rising CD4 count to 86 currently. My Dr wants to add Crixivan to my current treatment continuing all current meds. What do you think about this plan? I am concerned about additional side effects, burning one of my future treatment option bridges, if its not broke, don't fix it... Thank You.

Response from Dr. Young

Thanks for your question.

From what you describe, it would seem that you are doing very well on your current regimen of nelfinavir/ZDV/3TC. Based on this, it isn't clear to me why you would need to make any changes, unless side effects of the medications or adherence were at issue.

There are some who have advocated using a more intense (potent) regimen to insure long-term durability of treatment. Strategies to acheive this might include the addition of a third nucleoside (like abacavir, or in combination using Trizivir); or the addition of agents to boost the drug levels of protease inhibitors, such as the use of ritonavir in combination with indinavir, saquinavir, lopinavir or amprenavir. Unfortunately, there is little gain by the addition of ritonavir to nelfinavir; hence, this protease inhibitor is largely used as a single, stand-alone agent.

There is little data about the dual use of nelfinavir and indinavir; hence it might be difficult to predict the exact pharmacokinetic interactions between the drugs and any possible side effects. Personally, I wouldn't go down this pathway.

Best advice is to continue to ask questions of your doctor as to the rationale behind any treatment changes. Stay informed.

Good luck,BY



Previous
Catch 22
Next
Protease only combo?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement